Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2002, 5:11 PM EDT for Wyoming County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2002, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 22, 2002, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621 WUUS51 KRLX 222111 SVRRLX WVC109-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYOMING COUNTY IN WEST VIRGINIA... * UNTIL 545 PM EDT... * AT 505 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF OCEANA...MOVING NORTHEAST AT 10 MPH. STRONG WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM AND HAIL THE SIZE OF DIMES IS POSSIBLE. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. --CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 22, 3:15 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT MON JUL 22 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* 315 PM EDT MON JUL 22 2002 SHORT TERM(TONIGHT THROUGH WEDNESDAY NIGHT) SCATTERED SHOWERS AND THUNDERSTORMS ON THE RADAR ATTM WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. INCREASING LOW MOISTURE AND UNSTABLE AIRMASS WILL COMBINE WITH THE FRONTAL BOUNDARY MOVING THROUGH BY TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION ALONG AND AHEAD OF THE FRONTAL BOUNDARY. WILL CONTINUE THE PREVIOUS FORECAST TEMPERATURES THROUGH WEDNESDAY NIGHT. EXTENDED(THURSDAY THROUGH MONDAY) 12Z AVN SUGGESTS FRONT GETTING HUNG UP JUST TO THE SOUTH OF THE REGION INTO THE WEEKEND. PLENTY OF MOISTURE REMAINS OVER REGION...ALONG WITH LITTLE IMPULSES RIDING ALONG FRONT. GOING TO KEEP AFTERNOON/EVENING SHRA/TSRA CHANCES FOR THURSDAY THROUGH SATURDAY. RIDGING BUILDS IN FOR SUN/MON...ELECTING TO KEEP SILENT 20 POPS FOR NOW. LITTLE CHANGE TO GOING TEMP GRIDS...SAVE FOR REDUCING THURSDAY TEMPS A COUPLE OF DEGREES. ******************************************************************* 1015 AM EDT MON JUL 22 2002 THE UPPER HIGH IS BREAKING DOWN ALOFT AND CONTINUED INSTABILITY OVER THE AREA WILL CONTINUE SCATTERED POPS THIS AFTERNOON AND EVENING. SINCE FOG HAS BURNED OFF THIS MORNING. TEMPERATURES SEEM REASONABLE THIS AFTN. ELW ******************************************************************** 359 AM EDT MON JUL 22 2002 HIGH PRESSURE ALOFT WEAKENS TDY WHILE WEAK UPPER LOW TO THE SE EDGES CLOSER. GIVEN INSTABILITY AND WHAT WENT ON SUNDAY...THOUGH AREA COVERAGE WAS LIMITED...OPTING TO KEEP CHANCE WHERE IN ONGOING THIS AFTN OVER SE HALF OF CWA...AND ROLL INTO THE EVENING. CONSIDERED HEAT ADV TODAY BUT GETTING INDICES RIGHT AROUND AN ACE...EVEN IF IT TOUCHES 105 SOMEWHERE DO NOT THINK IT WOULD BE FOR 3 HRS. GOING WITH SLIGHTLY FASTER TIMING ON FRONT WITH MODELS CONVERGING ON SOLN. ORGANIZATION...INSTABILITY AND MARGINAL SHEAR SHOULD TRANSLATE TO AT LEAST MARGINALLY SVR EVEN IN THE MORNING WITH IMPRESSIVE H2 DIV AND SBCAPES 2.5G SHOWN. WILL PLAY UP WORDING OF TRW TUESDAY. GRADUALLY DIMINISH POPS TUESDAY NIGHT AND WEDNESDAY NW TO SE AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA. WITH SOME UNDERCUTTING POST FRONTAL PRECIP SUGGESTED...USED THUNDER FROM CAPE TOOL TUESDAY NIGHT WITH T ENDING BEFORE RW. JUST SHOWERS WED...DRY BY EARLY WED MORNING NW ZONES. LEANED A LITTLE TOWARD LOWER MAV ON HIGHS TODAY WITH HIGHS OF ONLY 90 ATTAINED SUNDAY. NUMBERS OTHERWISE LOOKED GENERALLY RSNBL. EFP- WED NGT -> NOT MUCH CHANGE IN 00Z/22 AVN...SE FLO BANKS LLVL MSTR AGAINST MTNS THUR...WITH THIS WL KEEP ISLD TRW MENTION EKN-CWD. THINK AVN H8 MSTR OVRDN OVR LLNDS SO OPTED TO KEEP MCLR CONDS. UPR LVL WESTERLIES SLOWLY SAG S FRI WHICH WUD TREK DISTURBANCES OVR THE AREA. GVN TIMING ISSUES ESPECIALLY WITH ANY SUBSYNOPTIC WVS WL LVE ISLD TRW MENTION CWA WIDE. OTRW NO OTHER CHANGES PLANNED. ******************************************************************** 910 PM EDT SUN JUL 21 2002 WILL UPDATE FORECAST PACKAGE TO REMOVE THIS EVENING WORDING. IN ADDITION...WILL UPDATE HOURLY TEMPS AND DEWPOINTS TO REFLECT CURRENT TRENDS. JSH ******************************************************************* 330 PM EDT SUN JUL 21 2002 SHORT TERM (TONIGHT AND MONDAY) ACTUALLY HAVE SEEN A FEW ISOLATED...BRIEF SHOWERS POP UP ACROSS THE WESTERN LOWLANDS. NOT PLANNING ON INCLUDING AN EVENING POP...BUT IF MORE FORM MAY HAVE TO ADD AN EVENING 20. UPPER RIDGE OTHERWISE IN CONTROL. WILL SEE CU DISSIPATE AFTER SUNSET AND MORE PATCHY DENSE FOG TOWARDS MORNING. RIDGE BEGINS TO BREAK DOWN A BIT MONDAY AFTERNOON...MID LEVEL TEMPS COOL A BIT AND DEEPER MOISTURE MOVES IN. SHOULD SEE MORE WIDESPREAD CONVECTION...HAVE UPPED POP TO 30 ACROSS THE SOUTHERN HALF OF CWA...KEEPING A SILENT 20 TO THE NORTH. MINOR TWEAKS TO TEMP GRIDS. HIGHS SHOULD BE A DEGREE OR TWO COOLER TOMORROW WITH MORE CLOUDS...WENT MORE OR LESS BETWEEN FWC AND MAV. LONG TERM (MONDAY NIGHT THROUGH SUNDAY) MODELS IN REASONABLE AGREEMENT ON COLD FRONT COMING THROUGH AREA BY TUESDAY EVENING...THEN HANGS UP JUST TO THE EAST OF AREA. BEST CHANCE OF RAIN COMES TUESDAY AND TUESDAY NIGHT WITH THE FRONT. WILL KEEP ISOLATED AFTERNOON/EVENING IN MOUNTAINS WEDNESDAY...THEN ACROSS ALL AREAS THURSDAY THROUGH SATURDAY AS MOISTURE AND INSTABILITY RETURN. NEXT BEST CHANCE OF RAIN COMES LATER SUNDAY WITH ANOTHER COLD FRONT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.